Thunderstorm Wind, Arenac
- When
- May 12, 4:10 PM EST
- Where
- Arenac County, 3 mi NNE of Standish
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.017, -83.950
An isolated severe thunderstorm produced a microburst along Sweet Road. Substantial damage was done to a barn, with lighter damage to a nearby farmhouse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated severe thunderstorm produced a microburst along Sweet Road. Substantial damage was done to a barn, with lighter damage to a nearby farmhouse. Numerous trees were downed in the vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 2:50 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT WED MAY 12 2004 .SHORT TERM...AS EXPECTED PULSE THUNDERSTORMS HAVE DEVELOPED OVER A GOOD PORTION OF NRN LOWER MICHIGAN OVER THE LAST 3 HOURS BUT STILL ELUDING MOST OF EASTERN UPPER MICHIGAN. BEST COVERAGE OF STORMS JUST AHEAD OF WEAK MID LEVEL FEATURE NOW MOVING THROUGH CENTRAL LOWER MICHIGAN...AS WELL AS ALONG MARINE BOUNDARIES IN NE LOWER MICHIGAN. HOWEVER SBCAPE VALUES FALLING SHORT OF EXPECTATION WITH LAPS ANALYSIS SHOWING VALUES GENERALLY LESS THAN 1000 J/KG...DUE TO DEWPOINTS A FEW DEGREES LOWER THAN EXPECTED. THUS...STORMS SO FAR HAVE BEEN POP AND DROP REMAINING BELOW SEVERE LIMITS ALTHOUGH A COUPLE OF STORMS HAVE BEEN MARGINAL (GLR REPORTED 48 MPH GUST AT 324 PM). TONIGHT...PULSE THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THIS EVENING LOSING GROUND WITH LOSS OF DAYTIME HEATING. SO WILL CARRY SHOWERS/THUNDERSTORMS THROUGH 02Z OR SO TO COVER THIS AND WILL HAVE THE BEST POPS OVER THE EASTERN TWO-THIRDS OF THE CWA (BASICALLY EAST OF U.S. 131 BASED ON RADAR COVERAGE). ISOLATED SEVERE THREAT FOR HAIL/WINDS WILL ALSO CONTINUE INTO THE EARLY EVENING UNTIL WE LOSE HEATING. THEN...SHORTWAVE TROF DOWN ACROSS THE LOWER MISSISSIPPI RIVER VALLEY FORECAST TO LIFT NORTHWARD INTO THE GREAT LAKES LATE TONIGHT...AS COLD FRONT NUDGES INTO EASTERN UPPER MI DOWN INTO EASTERN WISCONSIN BY MORNING. GFS STILL QUITE A BIT STRONGER WITH THIS FEATURE VERSUS THE ETA (POSSIBLY DUE TO CONVECTIVE FEEDBACK). BOTH SOLUTIONS JUST A LITTLE FASTER BRINGING THE BOUNDARY INTO THE FAR WESTERN SECTIONS OF THE CWA BY DAYBREAK. THIS MAY BE A LITTLE QUICK GIVEN THAT THE UPPER FLOW REMAINS PARALLEL TO THE FRONT...BUT BOUNDARY HAS BEEN ON THE MOVE THIS AFTERNOON UPSTREAM AND WILL GO WITH THE NOTION THAT THE FRONT WILL BE KNOCKING ON THE DOOR BY 10Z OR SO. SO...WILL BUMP UP POPS TO LIKELY IN THE FAR WESTERN SECTIONS OF THE CWA AND IN EASTERN UPPER MICHIGAN AFTER 07Z OR SO AND A CHANCE ELSEWHERE. ADAM .LONG TERM...FORECAST CONCERNS FOCUS ON POPS/TEMPS THROUGH SATURDAY. ELONGATED MID/UPPER LEVEL TROUGH...WELL DEFINED UPSTREAM BY WATER VAPOR IMAGERY/CONVECTIVE ORGANIZATION...AND ASSOCIATED 700-500 MB QG FORCING/MOIST AXIS WILL PUSH THROUGH THE FORECAST AREA...WHILE SURFACE LOW OVER MN WILL PUSH NE AND WILL PULL A COLD FRONT INTO N/W COUNTIES OF THE FORECAST AREA. THIS SCENARIO JUSTIFIES A CONTINUATION OF LIKELY POPS ALL AREAS AT LEAST THROUGH THURSDAY MORNING. MEANWHILE...ALTHOUGH SURFACE LOW/ASSOCIATED COLD FRONT WILL WEAKEN...WITH THE FRONT ENCOUNTERING INCREASING RESISTANCE FROM RIDGE CENTERED SE OF THE FORECAST AREA...STRENGTH/PROGRESS OF FRONT THIS AFTERNOON BOLSTERS 12Z ETA DEPICTION OF AT LEAST SHALLOW COLD FROPA THROUGH N/W COUNTIES OF THE FORECAST AREA...SO HIGH TEMPS ACROSS THE EASTERN UP (60-65F) SHOULD OCCUR BY MIDDAY...THEN TEMPERATURES SHOULD FALL THROUGH THE 50S IN THE AFTERNOON (PERHAPS EVEN INTO THE 40S BY LATE AFTERNOON WHERE ONSHORE FLOW PUSHES MOIST MARINE LAYER/FOG INTO COASTAL AREAS). IN CONTRAST...TEMPERATURES SHOULD RECOVER INTO THE 70S ACROSS THE E/SE WHERE FROPA WILL NOT OCCUR DURING THE DAY. THURSDAY AFTERNOON AND THURSDAY EVENING...12Z ETA/GFS DEPICT A DEFINITE PERIOD OF SUBSIDENCE/DRYING...BETWEEN DEPARTING UPPER TROUGH/Q VECTOR CONVERGENCE AND UPSTREAM WAVE APPROACHING THE REGION. GIVEN MODEL AGREEMENT...AM CONFIDENT ENOUGH ABOUT A LULL IN PRECIP COVERAGE TO LOWER POPS TO CHANCE FOR A PERIOD...THURSDAY AFTERNOON ACROSS W/SW COUNTIES AND THURSDAY EVENING ALL AREAS. THEN...NEXT SHORTWAVE WILL EJECT NE FROM LONGWAVE TROUGH POSITION CENTERED OVER THE ROCKIES...PUSHING A SURFACE WAVE THROUGH BAROCLINIC ZONE AND TOWARD THE FORECAST AREA OVERNIGHT THURSDAY NIGHT. THESE FEATURES WILL THEN PUSH THROUGH THE FORECAST AREA FRIDAY...WITH A STRONGER COLD FRONT SWEEPING THROUGH THE REGION FRIDAY NIGHT. THUS...EXPECT PRECIP TO PUSH BACK INTO N/W COUNTIES OVERNIGHT THU NIGHT...THEN 12Z ETA/GFS DEPICTION OF AXIS OF 850-700 FRONTOGENESIS AND ASSOCIATED AGEOSTROPHIC VERTICAL CIRCULATION SUGGESTS PRECIP WILL BE FAIRLY WIDESPREAD ALONG/NORTH OF SURFACE BOUNDARY/TRACK OF SURFACE WAVE FRIDAY INTO FRIDAY EVENING...JUSTIFYING AT LEAST HIGH LIKELY (70%) POPS ALL AREAS...WITH AN EYE TOWARD EVENTUALLY RAISING POPS TO CATEGORICAL MANY AREAS AS SCENARIO BECOMES MORE FOCUSED FOR LATER ISSUANCES. FRIDAY NIGHT INTO SATURDAY...MODEL TREND IS TOWARD A FASTER FROPA/DRYING TREND AS DEPICTED BY THE LAST FEW RUNS OF THE ETA. THUS...WILL REDUCE COVERAGE OF PRECIP TO CHANCE POPS AFTER MIDNIGHT ACROSS THE E/SE...AND WILL ELIMINATE POPS ACROSS THE E/SE SATURDAY MORNING...AS STRONG HIGH PRESSURE BUILDS INTO THE REGION. LINGERING LOW LEVEL MOISTURE INTO EARLY SATURDAY AND THERMAL TROUGH (850 MB TEMPS AS LOW AS -3C NORTH TO +2C SOUTH...500 B TEMPS FALLING TO -24C NORTH/-18C SOUTH) SUGGESTS ANY ATTEMPT AT MORNING CLEARING WILL BE OFFSET BY CUMULUS DEVELOPMENT. IN FACT...CANNOT RULE OUT A FEW SPRINKLES/ISOLD RAIN SHOWERS SATURDAY AFTERNOON...BUT STRENGTH OF SUBSIDENCE INVERSION ABOVE LOW LEVEL MIXED/MOIST LAYER SUGGESTS POPS ARE NOT JUSTIFIED IN THIS PACKAGE. OTHERWISE...WILL BE BREEZY AND COOLER SATURDAY. NO SIGNIFICANT CHANGES TO PREVIOUS FORECASTS FOR SUNDAY THROUGH TUESDAY...WITH HIGH PRESSURE SUNDAY GIVING WAY TO WARM ADVECTION MONDAY (RAISED TEMPS A COUPLE OF DEGREES MOST AREAS)...WITH A CONTINUED CHANCE OF PRECIP ACROSS WESTERN CHIPPEWA/MACKINAC (ALTHOUGH MOST PRECIP MAY BYPASS AREA TO THE N/W)...THEN CHANCE POPS WITH FROPA ALL AREAS MON NITE AND ACROSS NORTHERN LOWER MI TUESDAY. DUE TO COMBINATION OF WRAP AROUND MOISTURE AND POST FRONTAL THERMAL TROUGH...ADDED CHANCE POPS ACROSS THE EASTERN UP TUESDAY. THEN...RIDGING WILL PROVIDE DRY CONDITIONS TUESDAY NIGHT AND WEDNESDAY...AND PERHAPS BEYOND OF STALLED FRONT/ASSOCIATED BAROCLINIC ZONE REMAINS SOUTH OF THE FORECAST AREA. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 430 PM EDT WED MAY 12 2004 MIZ008-015>036-041-042-131100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 430 PM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT UNTIL 10 PM...ISOLATED THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 60 MPH ON LAND AND EXCEEDING 35 KNOTS IN MARINE AREAS...AS WELL AS HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER...ACROSS NORTHERN LOWER MICHIGAN ALONG AND EAST OF I-75...AND ACROSS NORTHERN LAKE HURON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY WIND AND HAIL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396051.